Wyoming, 2003

Hail and Damaging Wind in Wyoming, June 2, 2003

June 2, 2003 · NWS UNR · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 1:30 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 2, 1:30 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
230 PM MDT MON JUN 2 2003

LATEST SFC ANALYSIS PLACES LOW OVER SRN SASKATCHEWAN WITH SFC TROF
EXTENDING S ACROSS ERN MT AND ERN WY. SHRA/TSTMS HAVE DEVELOPED
ALONG THIS TROF AS WELL AS OVER NRN BLACK HILLS. SATELLITE IMAGES
REVEAL AREA OF WRN SD THAT HAVE BEEN RELATIVELY CLOUD FREE THROUGH
THE DAY AND RECEIVED AMPLE SOLAR HEATING. KUDX RADAR RECEIVING ECHOS
FM A FEW ISOLD SHRA/TSTM.

12Z MODELS INITIALIZE WELL AND SHOW GOOD AGREEMENT WITH MAIN
FEATURES. NW FLOW ALOFT PERSISTS THROUGH THE EXTENDED PERIODS. ONLY
NOTABLE DIFFS IN MODELS IS TIMING OF SERIES OF COMPACT AND POTENT
S/WVS. NOT UNCOMMON FOR MODELS TO DIFFER ON THIS IN THIS PATTERN.
WITH SUFFICIENT MOISTURE AVAILABLE AND GOOD SOLAR HEATING...AN
UNSTABLE ATMO WILL BE IN PLACE NEARLY DAILY THROUGH DAY 6. DAILY
SUMMERTIME AFTERNOON CONVECTION IS EXPECTED. PERIODIC S/WV ENERGY
WILL ENHANCE AFTERNOON CONVECTION AND PROLONG EVENING AND OVERNIGHT
PRECIP. HAVE KEPT CHC POPS MOST ZONES THROUGH SUN.

TONIGHT WILL SEE POTENT S/WV MOVING ACROSS ND. ASSOCD SFC TROF/FRONT
WILL DRAG ACROSS WRN SD. GOOD OMEGA FIELDS OVER NE WY/WRN SD THIS
EVENING. CAA IN MID AND UPPER LEVELS HAS CONSIDERABLY STEEPENED
LAPSE RATES AND DESTABILIZED THE ATMO. HAVE GONE WITH LIKELY POPS NE
WY AND WRN SD...WITH CHC POPS ACROSS ERN HALF OF CWFA.

PERSISTENT WEAK CAA IN GENERAL NW FLOW THROUGH THU MORNING. WILL
SEE DAILY TEMPS PROGRESSIVELY COOLER THROUGH WED/THU MORNING. THU
AND THROUGH THE EXTENDED WILL SEE UPPER FLOW MORE ZONAL THAN
NW...BUT WILL STILL SEE SERIES OF VORT MAXES TRANSVERSING THE NRN
PLAINS. MON WILL SEE SOME WEAK RIDGING ALOFT OVER CWFA...AND HAVE
LEFT IT DRY.

MODEL GUIDANCE REASONABLE. ETA PERFORMING BETTER IN FIRST 36HRS THEN
THE AVN LOOKS MORE REASONABLE WITH TIMING AND PLACEMENT OF UPPER
VORT MAXES. MAV TEMPS LOOK GOOD IN SHORT TERM AND ENSEMBLE GFS
OUTPUT LOOKS GOOD THROUGH EXTENDED.

.UNR...NONE.

99
Hazardous weather outlook, Jun 2, 9:19 AM MST, 8 hours 10 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

DUE TO AN UPPER LEVEL DISTURBANCE...THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON OVER THE HIGHER TERRAIN OF NORTHEASTERN WYOMING AND THE
BLACK HILLS. THE STORMS WILL MOVE OVER THE SOUTH DAKOTA PLAINS LATE
THIS AFTERNOON AND EVENING.

DUE TO COLD AIR ALOFT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NORTHEASTERN WYOMING AND THE BLACK HILLS THIS
AFTERNOON AND EVENING.

THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER
THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
FROM TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 2, 5:29 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.333, -105.550

Hail, Campbell

When
June 2, 5:50 PM MST
Where
Campbell County, 9 mi SE of Gillette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.183, -105.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364593, 5364594.